Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Representation of a real $ B\sp *$-algebra on a quaternionic Hilbert space


Author: S. H. Kulkarni
Journal: Proc. Amer. Math. Soc. 121 (1994), 505-509
MSC: Primary 46K05; Secondary 46H15, 46K10
DOI: https://doi.org/10.1090/S0002-9939-1994-1186133-0
MathSciNet review: 1186133
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a real $ {B^ \ast }$-algebra containing a $ \ast $-subalgebra that is $ \ast$-isomorphic to the real quaternion algebra $ \mathbb{H}$. Suppose the spectrum of every self-adjoint element in A is contained in the real line. Then it is proved that there exists a quaternionic Hilbert space X and an isometric $ \ast $-isomorphism $ \pi $ of A onto a closed $ \ast $-subalgebra of $ BL(X)$, the algebra of all bounded linear operators on X. If, in addition to the above hypotheses, every element in A is normal, then A is also proved to be isometrically $ \ast $-isomorphic to $ C(Y,\mathbb{H})$, the algebra of all continuous $ \mathbb{H}$-valued functions on a compact Hausdorff space Y.


References [Enhancements On Off] (What's this?)

  • [1] F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, Berlin, 1973. MR 0423029 (54:11013)
  • [2] K. R. Goodearl, Notes on real and complex $ {C^ \ast }$-algebras, Shiva, Birkhauser, Boston, 1982.
  • [3] L. Inglestam, Real Banach algebras, Ark. Mat. 5 (1964), 239-270. MR 0172132 (30:2358)
  • [4] S. H. Kulkarni, Representation of a class of real $ {B^ \ast }$-algebras as algebras of quaternion-valued functions, Proc. Amer. Math. Soc. 116 (1992), 61-66. MR 1110546 (92k:46089)
  • [5] S. H. Kulkarni and B. V. Limaye, Gelfand-Naimark theorems for real Banach $ \ast $-algebras, Math. Japon 25 (1980), 545-558. MR 602283 (82c:46071)
  • [6] T. W. Palmer, Real $ {C^ \ast }$-algebras, Pacific J. Math 35 (1970), 195-204. MR 0270162 (42:5055)
  • [7] A. Soffer and L. P. Horwitz, $ {B^\ast}$-algebra representations in a quaternionic Hilbert module, J. Math. Phys. 24(12) (1983). MR 727769 (85h:46079)
  • [8] A. Srivastav, A note on quaternion-valued representations and commutativity of real Banach $ \ast $-algebras, preprint.
  • [9] K. Viswanath, Normal operators on quaternionic Hilbert spaces, Trans. Amer. Math. Soc. 162 (1971), 337-350. MR 0284843 (44:2067)
  • [10] J. Vukman, Real symmetric Banach $ \ast$-algebras, Glas. Mat. Ser. III 16(36) (1981), 91-103. MR 634298 (83a:46060)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46K05, 46H15, 46K10

Retrieve articles in all journals with MSC: 46K05, 46H15, 46K10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1186133-0
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society